Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 9, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 8, 2021, 6:16 PM MDT for Phillips County, Valley County, Montana. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2021, 6:16 PM MDT (00:16 UTC)
- Expired
- Jun 8, 2021, 7:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 50 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 7:00 PM MDT | TSTM WND GST 60 | 4 Ne Saco, MT | PEA SIZED HAIL AS WELL. |
| Jun 8, 7:15 PM MDT | TSTM WND GST 70 | 16 Nnw Hinsdale, MT | NO HAIL 0.6 TO 0.7 INCHES RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 3:52 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
901
WUUS55 KGGW 090016
SVRGGW
MTC071-105-090115-
/O.NEW.KGGW.SV.W.0009.210609T0016Z-210609T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
616 PM MDT Tue Jun 8 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Northeastern Phillips County in northeastern Montana...
Northwestern Valley County in northeastern Montana...
* Until 715 PM MDT.
* At 615 PM MDT, a severe thunderstorm was located 13 miles southwest
of Hinsdale, or 28 miles west of Glasgow, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Whitewater, Saco, Loring, Hinsdale, Vandalia, Sleeping Buffalo, The
Bentonite Plant, Frenchman Reservoir and Bowdoin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4815 10683 4802 10744 4884 10790 4895 10711
TIME...MOT...LOC 0015Z 164DEG 57KT 4823 10726
HAIL...1.00IN
WIND...60MPH
$$
NWS Glasgow
BLM1 follow-up statement
941
WWUS55 KGGW 090043
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
643 PM MDT Tue Jun 8 2021
MTC071-105-090115-
/O.CON.KGGW.SV.W.0009.000000T0000Z-210609T0115Z/
Phillips MT-Valley MT-
643 PM MDT Tue Jun 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN PHILLIPS AND NORTHWESTERN VALLEY COUNTIES...
At 642 PM MDT, a severe thunderstorm was located 11 miles southeast
of Whitewater, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Whitewater, Saco, Loring, Frenchman Reservoir and Sleeping Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4833 10711 4826 10748 4884 10790 4895 10711
TIME...MOT...LOC 0042Z 164DEG 57KT 4865 10744
HAIL...1.00IN
WIND...60MPH
$$
NWS Glasgow
BLMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:03 PM MDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jun 8, 12:03 PM MDT, 6 hours 13 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 1203 PM MDT Tue Jun 8 2021 .DISCUSSION... 1130AM UPDATE: Morning dewpoints have begun to rise across the area but have not reached critical mass yet for thunderstorms development. Dewpoints also seem just underneath what some of the CAMs have been displaying for this hour. While dewpoint rises may be delayed an hour or so, strong east winds are already ratcheting up and 60+ dewpoints are just on the doorstep of the CWA in North Dakota. In addition there is plenty of light to moderate strato-cirrus flowing in from the south which is helping to keep the current stratus from destabilizing into full convection as fast. But, a couple morning thunderstorms around 9AM did prove that the atmosphere at least aloft is ready to pop. For these reasons we will be doing a 19Z upper air sounding to try to get a more accurate feel for precipitable water, timing of cell development, and hopeful improvement to the HRRR model as the afternoon progresses. GAH MORNING DISCUSSION: A wave moving through SE Montana early this morning is bringing some showers and thunderstorms to the SE part of the forecast area. The rain will move to the east shortly after sunrise this morning. SW flow aloft combined with an ESE low level flow will bring increasing moisture into the area today. Look for a rapid rise in dew points from 25 west to 45 east at 2 am (08Z) to 55 to 65 across the area this afternoon. A warm front lifts north through SE Montana today with a surface low. The front is expected to stall somewhere south of the Missouri River this afternoon and remain stationary tonight as the low moves into North Dakota with a cold front. An inverted surface trough to the NW of the surface low will become the focus area of convection today and tonight. The trough will combine with several ingredients necessary for severe thunderstorms. CAPE will as high as 4000 J/Kg range this afternoon and evening in the east. Lapse rates and shear values will also be strong. SPC has maintained a slight risk for severe thunderstorms, with an embedded hatched area for possible tornadoes and hail that could exceed 2 inches in diameter. Locally heavy rainfall is possible as precipitable water approaches 1.75 inches. There is a potential for 2+ inch downpours especially north of the Missouri River that even in a severe drought could bring flash flooding. Will issue a Flash Flood Watch for areas north of the Missouri River for late this afternoon and tonight. East winds will be strong enough today and this evening for a Lake Wind Advisory for Fort Peck Lake. Wednesday for the most part will be a break between system with a shortwave ridge in the SW flow aloft. A cold front in western Montana ahead of an upper trough in the Pacific NW will bring thunderstorms to central Montana that could move through the western zones of the forecast area Wednesday Night. The upper trough and cold front moves into the forecast area Thursday afternoon and evening. Atmosphere once again will be very unstable ahead of the cold front with CAPE exceeding 3000 j/kg in some areas. Look for thunderstorms with heavy rain possible and another round of severe thunderstorms as strong as today's. Chances for showers and thunderstorms will linger into Friday especially in the NE as the upper trough moves into Canada. The weekend looks dry with an upper ridge and surface high pressure. && .AVIATION... LAST UPDATED: 1745Z FLIGHT CAT: VFR-IFR DISCUSSION: A mix of IFR, MVFR and VFR this afternoon and tonight. A few showers and thunderstorms will move through the KGDV through 14z this morning. Low pressure and warm front will move north into SE Montana today. The low will move northeast into NW North Dakota tonight. Showers and thunderstorms will develop this morning in the KGGW and KOLF areas this morning and spread into the KSDY and KGDV areas this afternoon. Some storms will be severe with LARGE HAIL and DAMAGING WIND that could exceed 50 knots this afternoon and evening. Heavy rain will reduce visibility to IFR levels at times. Low clouds will bring a mix of MVFR and IFR ceilings at times tonight. WIND: East at 15 to 30 kts today. Turning to the north and NE and diminishing to around 10 kts tonight. Strong and erratic winds are expected near thunderstorms and in any outflows that occurs in thunderstorms. /GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Central and Southeast Phillips...Central and Southern Valley...Daniels...Eastern Roosevelt...Northern Phillips...Northern Valley...Sheridan... Southwest Phillips...Western Roosevelt. Lake Wind Advisory until 9 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
In the hours before
Local storm report, Jun 8, 5:09 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
509 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL STIPEK 47.29N 104.71W
06/08/2021 M1.50 INCH DAWSON MT PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 6 NNW
STIPEK. FACEBOOK COMMENT.
&&Special weather statement, Jun 8, 5:29 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Glasgow MT 529 PM MDT Tue Jun 8 2021 MTZ061-090015- Northern Valley MT- 529 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VALLEY COUNTY UNTIL 615 PM MDT... At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 24 miles northeast of Saco, or 26 miles east of Whitewater, moving north at 40 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Thoeny. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northeastern Montana. LAT...LON 4900 10665 4859 10700 4865 10720 4900 10716 TIME...MOT...LOC 2329Z 200DEG 42KT 4875 10704 NWS Glasgow BLM
Special weather statement, Jun 8, 5:32 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Glasgow MT
532 PM MDT Tue Jun 8 2021
MTZ025>027-090015-
Dawson MT-Prairie MT-Wibaux MT-
532 PM MDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WIBAUX...
SOUTHEASTERN PRAIRIE AND SOUTHWESTERN DAWSON COUNTIES UNTIL 615 PM
MDT...
At 532 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southeast of Terry to 24 miles west of
Baker. Movement was north at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fallon, Hoyt, Mildred and Marsh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4657 10524 4657 10526 4710 10527 4687 10436
4669 10448 4669 10461 4666 10461 4666 10473
4661 10474 4661 10486 4657 10486 4657 10498
4654 10499 4654 10524
TIME...MOT...LOC 2332Z 195DEG 39KT 4658 10514 4648 10476
NWS GlasgowLocal storm report, Jun 8, 5:49 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
549 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 4 NE HODGES 47.02N 104.33W
06/08/2021 M68 MPH DAWSON MT MESONET
MESONET STATION MTBVR 3.8 NE HODGES (MT
DOT). SUSTAINED WIND MEASURED AT 4:37PM AT
47MPH, GUSTING 56. SUSTAINED WINDS ABOVE
40MPH CONTINUED THROUGH 4:47PM. MEASURED
GUST OF 68MPH AT 4:56PM AND 4:57PM.
&&
RUXLocal storm report, Jun 8, 6:15 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
615 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 15 N WIBAUX 47.20N 104.19W
06/08/2021 M2.75 INCH WIBAUX MT FIRE DEPT/RESCUE
&&Local storm report, Jun 8, 6:16 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
616 PM MDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 15 N WIBAUX 47.20N 104.19W
06/08/2021 M2.75 INCH WIBAUX MT TRAINED SPOTTER
TWITTER PHOTO WITH MEASUREMENT OF BASEBALL
SIZE HAIL.
&&
JEZThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:00 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 60 min |
| Jun 8, 6:07 PM MDT | Areal Flood Advisory | GGW | Wibaux | 112 min |
| Jun 8, 6:19 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 56 min |
| Jun 8, 6:24 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 66 min |
| Jun 8, 6:34 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 26 min |
| Jun 8, 6:38 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Roosevelt, Valley | 67 min |
| Jun 8, 6:50 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 42 min |
| Jun 8, 6:53 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 56 min |
| Jun 8, 6:58 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 21 min |
| Jun 8, 7:00 PM MDT | Special Weather Statement | GGW | Phillips | 90 min |
| Jun 8, 7:06 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 24 min |
| Jun 8, 7:12 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone | 63 min |
| Jun 8, 7:20 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Roosevelt, Valley | 55 min |
| Jun 8, 7:31 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Roosevelt, Valley | 59 min |
| Jun 8, 7:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Prairie | 45 min |
| Jun 8, 7:54 PM MDT | Special Weather Statement | GGW | Valley | 96 min |
| Jun 8, 8:07 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, McCone, Roosevelt | 53 min |
| Jun 8, 8:20 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Prairie, Richland, Valley and 1 more | 55 min |
| Jun 8, 8:26 PM MDT | Flash Flood Warning | GGW | Roosevelt | 118 min |
| Jun 8, 8:57 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 27 min |
| Jun 8, 9:07 PM MDT | Areal Flood Advisory | GGW | Roosevelt | 106 min |
| Jun 8, 9:23 PM MDT | Special Weather Statement | GGW | Dawson, Richland, Roosevelt | 67 min |
| Jun 8, 9:53 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Roosevelt, Wibaux | 53 min |
| Jun 8, 10:53 PM MDT | Special Weather Statement | GGW | Richland | 67 min |
| Jun 9, 3:44 PM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 51 hr |
| Jun 9, 3:45 PM MDT | Fire Weather Watch | GGW | Dawson, Garfield, McCone, Petroleum, Prairie, Richland and 1 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.